California, 2013

Heavy Snow and Hail in California, February 7 to 9, 2013

February 7 to 9, 2013 · NWS SGX · 8 events in 7 counties and zones

A very cold trough of low pressure from the northwest moved through southern California on the 7th through the 10th, bringing significant cooling, low snow levels, gusty west winds and light to locally moderate precipitation along and west of the mountains. A few embedded thunderstorms were also observed on the 8th, producing periods of pea-sized hail and graupel.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$7,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A very cold trough of low pressure from the northwest moved through southern California on the 7th through the 10th, bringing significant cooling, low snow levels, gusty west winds and light to locally moderate precipitation along and west of the mountains. A few embedded thunderstorms were also observed on the 8th, producing periods of pea-sized hail and graupel. Hail accumulation was blamed for multiple accidents, closing portion of Interstate 15 near El Cajon. Rainfall totals for the coast and valleys were mostly light, generally ranging from one-tenth to one-third of an inch, with three-quarters of an inch to an inch for the lower mountains and foothills. The lower deserts generally received less than one-tenth of an inch, with the exception of Borrego Springs with 0.16 inches of rain. The snow level dropped to 1500-2000 feet, with accumulating snow of 1-3 inches down to around 2600 feet in locations such as Beaumont and Yucaipa in the Inland Empire and Banning Pass. Significant snow fell above 5000 feet, with many locations receiving 6-12 inches. Some higher locations in the San Bernardino County mountains, such as Big Bear and Onyx Summit received up to 22 inches. During this storm, a major manhunt was underway for an ex-LAPD officer who was on the run after a killing spree. All major national news outlets were covering the search. A weak trough moved southward, early on the 10th, and interacted with residual low level moisture to produce a few light showers, mainly in the mountains and inland valleys of San Diego County. These showers only amounted to a tenth of an inch or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 6, 9:00 PM PST, 5 hours earlier.

Area forecast discussion, Feb 6, 9:00 PM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST WED FEB 6 2013

.SYNOPSIS...
SOME LOW CLOUDS RETURNING TO THE COASTAL AREAS BY EARLY THURSDAY
MORNING. OTHERWISE...FAIR WITH MILD TEMPERATURES THROUGH THURSDAY. A
COLD PACIFIC STORM WILL THEN MOVE INTO SOUTHERN
CALIFORNIA...BRINGING RAIN AND SHOWERS...MOUNTAIN SNOW...AND A
SLIGHT CHANCE OF THUNDERSTORMS TO THE REGION FOR LATE THURSDAY NIGHT
THROUGH SATURDAY. STRONG AND GUSTY WEST WINDS WILL ALSO LIKELY
DEVELOP IN THE MOUNTAINS AND DESERTS. A FEW SHOWERS MAY LINGER INTO
SUNDAY. A VERY GRADUAL WARMING TREND IS EXPECTED TO BEGIN
MONDAY...BUT TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH MOST OF
NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A TRANSITORY UPPER LEVEL RIDGE AHEAD OF THE APPROACHING LOW PRESSURE
SYSTEM AND ACCOMPANIED BY WEAK OFFSHORE FLOW HAS RESULTED IN ALMOST
COMPLETE CLEARING OF THE LOW CLOUDS BY LATE AFTERNOON. SOME LOW
CLOUDS COULD FORM AGAIN TONIGHT INTO THU MORNING BUT IF THEY
DO...THEY WILL MOST LIKELY NOT BE AS EXTENSIVE AS IN THE PAST FEW
DAYS. MOSTLY FAIR AND MILD ON THU AHEAD OF A PACIFIC STORM
APPROACHING FROM THE NW.

THE COLD PACIFIC STORM SYSTEM CURRENTLY OVER THE GULF OF ALASKA WILL
MOVE INTO THE PACIFIC NORTHWEST ON THU THEN ACROSS CENTRAL
CALIFORNIA AND INTO NEVADA ON FRI. THE ASSOCIATED COLD FRONT IS
EXPECTED TO MOVE THROUGH SOCAL ON FRI. THIS WILL BRING COLD AND
UNSETTLED WEATHER TO SOCAL FOR LATE THU NIGHT THROUGH MOST OF THE
WEEKEND. PRECIP WILL MOVE INTO THE REGION FROM THE NW LATE THU NIGHT
AND CONTINUE THROUGH SAT...WITH SHOWERS POSSIBLY LINGERING INTO
SUNDAY. WE CAN EXPECT PERIODS OF RAIN AND SHOWERS WITH SNOW IN THE
MTNS. TSTMS COULD DEVELOP FRI AFTERNOON/EVENING AS THE COLDEST AIR
MOVES IN ALOFT.

PRECIP TOTALS COULD RANGE FROM ONE QUARTER TO ONE HALF INCH IN THE
COASTAL AREAS AND VALLEYS...ONE HALF TO LOCALLY NEAR ONE INCH IN THE
MOUNTAINS AND LESS THAN TWO TENTHS OF AN INCH IN THE DESERTS.

SNOW LEVELS WILL START OUT AROUND 5000 TO 6000 FEET LATE THURSDAY
NIGHT...FALLING TO BETWEEN 2500 TO 3000 FEET BY FRIDAY NIGHT AND
EARLY SATURDAY. LOCAL SNOW LEVELS NEAR 2000 FEET WILL BE POSSIBLE
DURING SHOWERS. THREE TO SIX INCHES OF SNOW IS POSSIBLE ABOVE 4000
FEET...WITH LOCAL AMOUNTS OF SIX TO NINE INCHES...MAINLY ABOVE 6000
FEET. LOCAL SNOWFALL OF LESS THAN TWO INCHES IS EXPECTED IN THE
UPPER DESERTS...MAINLY NEAR THE SLOPES OF THE SAN BERNARDINO MTNS.
LOCAL AMOUNTS OF LESS THAN TWO INCHES ARE ALSO POSSIBLE ALONG THE
COASTAL FOOTHILLS OF THE MOUNTAINS LATE FRIDAY NIGHT AND EARLY
SATURDAY AS THE SNOW LEVELS LOWER TO NEAR 2000 FT.

SOUTHWEST TO WEST WINDS WILL INCREASE OVER THE MOUNTAINS AND DESERTS
THURSDAY NIGHT AND FRIDAY. THE WINDS WILL PEAK FRI MORNING WITH
GUSTS UP TO 65 MPH...MAINLY NEAR RIDGE TOPS AND ALONG AND NEAR
DESERT MOUNTAIN SLOPES...THEN STEADILY WEAKEN THROUGH SAT.

PRECIP WILL TAPER OFF SAT AND SUN...WITH LINGERING SHOWERS POSSIBLE
ON SUN AS A SHORTWAVE TROUGH MOVES INTO THE BASE OF THE MEAN TROUGH
FROM THE NORTH.

DRIER CONDITIONS FOR MON THROUGH FRI WITH A GRADUAL WARMING TREND AS
AN UPPER LEVEL RIDGE BUILDS OVER THE WRN PAC. HOWEVER...DAYTIME
TEMPS WILL REMAIN BELOW NORMAL THROUGH THE PERIOD...WITH PATCHY
FROST POSSIBLE IN THE INLAND VALLEYS DURING THE LATE NIGHT AND EARLY
MORNING HOURS.

&&

.AVIATION...
070415...COAST/VALLEYS...GENERALLY CLEAR THROUGH 07Z. AFT 07Z
SCT-BKN STRATUS WITH BASES 1800-2500 MSL FT AND TOPS 3000 MSL
INCREASING IN COVERAGE THROUGH 17Z. AREAS OF 3-5SM BR IN THE INLAND
VALLEYS FM 12Z-17Z.

FM 17-23Z...SCT STRATOCUMULUS WITH BASES 2000-2500 FEET BECOMING
LOCALLY BROKEN THROUGH 23Z.

MTNS/DESERTS...UNRESTRICTED VIS AND SKC THROUGH THURSDAY AFTERNOON.

&&

.MARINE...
A LOW PRESSURE TROUGH WILL MOVE THROUGH SOUTHERN CALIFORNIA THURSDAY
NIGHT THROUGH SATURDAY BRINGING GUSTY WINDS AND SHOWERS. WINDS WILL
INCREASE TO 15-25 KT FRIDAY WITH GUSTS TO 30 KT...HIGHEST IN THE
OUTER WATERS. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY
NIGHT.

A 7-8 FT/14 SECOND WEST-NORTHWEST SWELL ARRIVING TONIGHT WILL
CONTINUE THROUGH SATURDAY. THIS LONGER PERIOD SWELL COMBINED WITH
STEEP SHORT PERIOD WIND WAVES WILL RESULT IN HAZARDOUS BOATING
CONDITIONS. COMBINED SEAS OF 7-10 FEET ARE EXPECTED IN THE OUTER
WATERS FRIDAY...AND FROM 4-7 IN THE INNER WATERS. A SMALL CRAFT
ADVISORY WILL LIKELY BE ISSUED AS THE STORM NEARS.

THE ELEVATED SWELL AND SURF COULD ALSO COMBINE WITH ASTRONOMICAL
HIGH TIDES TO PRODUCE MINOR COASTAL FLOODING DURING THE MID-MORNING
HOURS FRIDAY AND SATURDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...MGM
Hazardous weather outlook, Feb 6, 4:00 AM PST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST WED FEB 6 2013

CAZ042-043-048-050-055>058-060>062-PZZ750-775-071200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST WED FEB 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...PATCHY
FOG AND DRIZZLE WILL BE POSSIBLE ALONG AND WEST OF THE MOUNTAINS
THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR LATE THURSDAY NIGHT THROUGH SUNDAY...A COLD AND DEEP PACIFIC
SYSTEM WILL BRING A SERIES OF DISTURBANCES ACROSS SOUTHERN
CALIFORNIA. AS A RESULT...MUCH COLDER WEATHER WILL PREVAIL...WITH
PERIODS OF SHOWERS AND LOWER ELEVATION SNOW SHOWERS POSSIBLE. A
SLIGHT CHANCE OF THUNDERSTORMS WILL ALSO BE POSSIBLE...MAINLY ON
LATE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL...BRIEF HEAVY RAIN...AND
WATER SPOUTS. SNOW LEVELS WILL FALL FROM BETWEEN 5000 AND 6000
FEET ON THURSDAY NIGHT TO BETWEEN 2500 AND 3500 FEET BY FRIDAY
AFTERNOON...AND REMAIN BETWEEN 3000 AND 4000 FEET THROUGH THE
WEEKEND. LOCALLY LOWER SNOW LEVELS MAY BE POSSIBLE LATE FRIDAY AND
SATURDAY. STRONG AND GUSTY WINDS WILL ALSO BE POSSIBLE IN THE
MOUNTAINS AND DESERTS STARTING LATE THURSDAY NIGHT THROUGH FRIDAY...WITH
LOCAL GUSTS TO 65 MPH.

SUNDAY NIGHT THROUGH TUESDAY...ALTHOUGH DRIER CONDITIONS WILL
DEVELOP...COLD OVERNIGHT TEMPERATURES WILL BE POSSIBLE...WITH
PATCHY FROST POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PALMER

The radar

The Santa Ana Mts radar (KSOX), 152 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 2 heavy snow, 1 dense fog, 1 strong wind, 1 hail. Local standard time, as filed.

Dense Fog, San Bernardino and Riverside County Valleys - the Inland Empire

When
February 7, 2:00 AM PST to 9:00 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
ASOS
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

March Air Base in Riverside reported visibility of one-quarter mile or less from 0222 to 0957 PST on the 7th. The lowest visibility reached was one-sixteenth of a mile and occurred from 0658 to 0957 PST.

Riverside ASOS reported visibility of one-quarter mile from 0701 to 0837 PST in dense fog on the 7th. Ontario ASOS also reported one-quarter mile visibility for 15 minutes from 0732 to 0747 PST.

High Wind, San Diego County Mountains

When
February 7, 11:00 PM PST to February 8, 3:00 AM PST
Where
San Diego County Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High winds began at the Mt. Laguna North mesonet station between 2300 PST on the 7th and 0000 PST on the 8th and ended between 0100 and 0200 PST on the 8th. During this time, winds gusted to 68 mph between 2303 and 0102 PST on the 8th.|High sustained winds of 40 to 43 mph occurred at the Volcan Mountain mesonet station between 2310 and 0100 PST on the 7th-8th. A peak gust of 59 was measured between 2330 and 2340 PST.

Heavy Snow, San Bernardino County Mountains

When
February 8, 12:00 AM PST to February 9, 5:00 AM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Trained Spotter
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Two-day snowfall totals: 21 inches at Green Valley Lake, 20 inches at Onyx Peak, 18 inches at Snow Summit, 11 inches at Running Springs and 9-10 inches at Wrightwood and Lake Arrowhead. During this storm, a major manhunt was underway for an ex-LAPD officer who was on the run after a killing spree. All major national news outlets were covering the search.

Heavy Snow, San Diego County Mountains

When
February 8, 12:00 AM PST to February 9, 5:00 AM PST
Where
San Diego County Mountains forecast zone
Reported by
Trained Spotter
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Two-Day snowfall totals: 10 inches at Mt. Laguna, 6-8 inches at Cuyamaca, 8 inches at Palomar, 6 inches at Julian and 5 inches at Ranchita.

High Wind, Coachella Valley

When
February 8, 3:00 AM PST to 3:00 PM PST
Where
Coachella Valley forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

The Sky Valley Mesonet station recorded a peak gust of 71 mph around 1400 PST on the 8th. Occasional wind gusts of 58 mph or higher were recorded between 0300 and 1500 PST that day.

High Wind, Apple and Lucerne Valleys

When
February 8, 5:00 AM PST to 9:00 AM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High winds occurred at the Burns Canyon RAWS between 0500 and 0900 PST on the 8th. During this time, sustained winds of 40 mph were recorded at 0451 PST and a peak gust of 59 mph between 0651 and 0751 PST.

Strong Wind, San Diego County Valleys

When
February 8, 10:00 AM PST to 11:00 AM PST
Where
San Diego County Valleys forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Strong winds, along with pea-sized hail damaged a biomedical firm's roof in Sorrento Valley. A 20 by 30 foot section of skylight paneling was torn off from the company's rooftop.

Hail, San Diego

When
February 8, 6:30 PM PST to 8:30 PM PST
Where
San Diego County, 0.47 mi WNW of San Diego
Measured
0.25 in hail
Injuries
0 direct, 2 indirect
Reported by
Fire Department/Rescue
Coordinates
32.752, -117.108

Accumulations of pea-sized hail resulted in multiple traffic collisions along Interstate 15 between University and El Cajon Blvd. Southbound Interstate 15 was closed for a few hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433422, 433504, 433524, 433525, 433522, 433506, 433509, 433535.